View Full Version : ADHD and the physical symptoms?


Ding-Dong
06-10-14, 04:32 PM
So I was recently diagnosed with ADHD,PI and started taking Concerta last week, 36mg. I noticed a huge improvement in the expected areas:
I’m able to be more efficient, not as forgetful, not as many careless mistakes, the intense frustration I regularly feel has improved, etc.

What I didn’t expect was a profound improvement with some seemingly unrelated physical issues… For instance I’ve have a problem with profuse sweating my entire life. (I’m a 40yo female BTW) I sweat all day long and it gets really bad when interacting with other people or in traffic while driving, basically any intense kind of situation. And even when social interaction is pleasant I sweat like a construction worker on a hot August day. My clothes are saturated with sweat on a daily basis and it starts almost the moment I get out of bed. But since starting the Concerta I only sweat a FRACTION of what I used to sweat. I come home from work and my underarms are DRY. I’m almost afraid to believe it’s for real.

And I think one of the most shocking things I've noticed is that I'm actually breathing... I had always been aware of the fact that I would unconsciously hold my breath numerous times throughout the day, I'd catch myself when it would get uncomfortable and start to breathe again. I'd try very hard to take full breaths and keep breathing, but seconds later I'd be holding my breath again! I just didn't realize how bad it was until I started the medication and became more aware. I'm guessing I would hold my breath several hundred times a day, it was pretty much a continuous thing.

Plus headaches and dizziness, which I assume was from not getting enough oxygen? Making a conscious effort to breathe only made me feel dizzy and like I was going to hyperventilate. I’m assuming the physical symptoms were caused by anxiety stemming from the ADHD? I’m just curious about your thoughts or possible experience with this, as I can’t find much info on it…

Traveler5
06-10-14, 07:08 PM
So I was recently diagnosed with ADHD,PI and started taking Concerta last week, 36mg. I noticed a huge improvement in the expected areas:
I’m able to be more efficient, not as forgetful, not as many careless mistakes, the intense frustration I regularly feel has improved, etc.

What I didn’t expect was a profound improvement with some seemingly unrelated physical issues… For instance I’ve have a problem with profuse sweating my entire life. (I’m a 40yo female BTW) I sweat all day long and it gets really bad when interacting with other people or in traffic while driving, basically any intense kind of situation. And even when social interaction is pleasant I sweat like a construction worker on a hot August day. My clothes are saturated with sweat on a daily basis and it starts almost the moment I get out of bed. But since starting the Concerta I only sweat a FRACTION of what I used to sweat. I come home from work and my underarms are DRY. I’m almost afraid to believe it’s for real.

And I think one of the most shocking things I've noticed is that I'm actually breathing... I had always been aware of the fact that I would unconsciously hold my breath numerous times throughout the day, I'd catch myself when it would get uncomfortable and start to breathe again. I'd try very hard to take full breaths and keep breathing, but seconds later I'd be holding my breath again! I just didn't realize how bad it was until I started the medication and became more aware. I'm guessing I would hold my breath several hundred times a day, it was pretty much a continuous thing.

Plus headaches and dizziness, which I assume was from not getting enough oxygen? Making a conscious effort to breathe only made me feel dizzy and like I was going to hyperventilate. I’m assuming the physical symptoms were caused by anxiety stemming from the ADHD? I’m just curious about your thoughts or possible experience with this, as I can’t find much info on it…

Excessive sweating, breathing imbalance, headaches, and dizziness, those are interesting symptoms that I don't think are part of ADHD. I can see why the right dose of Concerta would address anxiety in that ADHD meds have a tendency to calm a person but they can also wreck havoc on a nervous person. The headaches and dizziness could be from anxiety as well. Would you consider yourself to be an "anxious" person? I'm wondering if these symptoms are from another issue you may be dealing with underneath. Many people with ADHD also suffer from other disorders. Something to think about. I'm happy for you that you're finding relief.

sarahsweets
06-11-14, 04:34 AM
The sweating and breathing issue you mention remind me of someone with an anxiety disorder.